March 29, 2002
Kava Product Warning Label Issued by
Leading Herbal Association
The American Herbal Products Association (AHPA) yesterday adopted new
cautionary language to appear on food or dietary supplement products
containing the popular herb kava (Piper methysticum), commonly used for
anxiety and stress.
Earlier this year, the Association outlined specific health information that
consumers should take into consideration prior to taking kava and provided
this information to the U.S. Food and Drug Administration (FDA). The safety
of the South Pacific Herb began to be re-examined when rare case reports in
the United States and Europe suggested a potential relationship between the
use of kava-containing dietary supplements and liver injury.
"Although no actual relationship between the use of kava and any liver
problem has been established by the FDA or any scientific reviewers, it is
sensible that consumers of kava are informed in the light of the recent case
reports," said Michael McGuffin, President of the American Herbal Products
AHPA originally adopted a label for kava products in 1997 to restrict
against use by children or by pregnant or nursing women and to caution
against use with alcohol or when driving. The new policy retains all of
those earlier parts and adds the following language:
Caution: Ask a healthcare professional before use if you have or have had
liver problems, frequently use alcoholic beverages, or are taking any
medication. Stop use and see a doctor if you develop symptoms that may
signal liver problems (e.g., unexplained fatigue, abdominal pain, loss of
appetite, fever, vomiting, dark urine, pale stools, yellow eyes or skin).
"This revision reflects the concerns identified by the recent U.S. and
European cases," said McGuffin. "The message provided here is consistent
with the consumer information we have published since January and with the
advisory issued from FDA."